California, 2004

Debris Flow in California, January 2, 2004

January 2, 2004 · NWS SGX · 1 event in 1 county or zone

Mud, rocks, and debris flowed across Highway 18, just south of Waterman Canyon Road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Mud, rocks, and debris flowed across Highway 18, just south of Waterman Canyon Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 2:30 PM PST, 2 hours earlier.

Area forecast discussion, Jan 2, 2:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST FRI JAN 2 2004

.SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT WHICH WILL
LIKELY BRING RAIN AND MOUNTAIN SNOW TO MOST OF SOUTHWESTERN
CALIFORNIA. GUSTY WINDS WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE
MOUNTAINS AND NORTHERN DESERTS. A FEW SHOWERS WILL LINGER SAN DIEGO
COUNTY FROM THE MOUNTAINS WEST INTO SATURDAY. HIGH PRESSURE WILL BRING
FAIR WEATHER WITH WARMER DAYS EARLY NEXT WEEK. A STORM MOVING PAST TO
THE NORTH WILL BRING MORE CLOUDS AND COOLING MID WEEK FOLLOWED BY HIGH
PRESSURE TOWARD THE END OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...THERE HAS BEEN LIGHT RAIN IN THE NORTHWEST PART OF
THE CWFA TODAY. THE 12Z NKX SOUNDING SHOWED MODERATE MOISTURE THROUGH
A DEEP LAYER WITH WLY WINDS ALOFT. ONSHORE GRADIENTS WITH ABOUT 3 MB
SAN-IPL.

COLD FRONT WILL SLOWLY SLIDE S TONIGHT. THE JET REMAINS N OF OUR CWFA
BUT WLY WINDS ALOFT WILL STILL BE STRONG FOR GOOD TRANSVERSE FLOW OVER
THE N-S RUNNING MOUNTAINS. SO OROGRAPHICS WILL FAVOR W FACING MOUNTAIN
SLOPES. THE SHOWERS SHOULD TAPER OFF FROM THE NW LATE TONIGHT WITH
SHOWERS LINGERING INTO SAT...MAINLY IN SAN COUNTY W OF THE MOUNTAINS
FROM ISLAND EFFECT AND UPSLOPE. RAINFALL ESTIMATES ARE FOR ABOUT A 1/4
TO 1/2 INCH W OF THE MOUNTAINS WITH UP TO 1 INCH ON W FACING MOUNTAIN
SLOPES. RAINFALL RATES SHOULD GENERALLY NOT BE HIGH ENOUGH FOR
FLOODING OR MUD SLIDES...BUT WILL STILL HAVE TO KEEP A CLOSE WATCH ON
RECENTLY BURNED AREAS. SNOW LEVEL SHOULD LOWER TO NEAR 4000 FT N AND
5000 FT S. COOL TO COLD NIGHT SAT MODERATING A LITTLE SUN NIGHT. DRY
NW FLOW ALOFT AND WEAK OFFSHORE GRADIENTS SUN FOR DRY WEATHER AND A
WARMER DAY. WEAK RIDGING AND OFFSHORE FLOW MON FOR MORE WARMING.

.LONG TERM...A TROUGH MOVING THROUGH WED AND THU WILL BRING MORE
CLOUDS AND COOLING. MOST ENERGY AND COLD AIR WILL REMAIN TO OUR N. TOO
SMALL A CHANCE OF SHOWERS LATE WED INTO EARLY THU TO MENTION IN
EXTENDED ZONES. RIDGING AND OFFSHORE FLOW AGAIN TOWARD THE END OF NEXT
WEEK FOR GENERALLY FAIR AND WARMER WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY...SEE LAXWSWSGX.
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

ATKIN
Hazardous weather outlook, Jan 2, 6:00 AM PST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI JAN 2 2004

CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SNOW ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR
SAN BERNARDINO COUNTY MOUNTAINS-

SNOW ADVISORY IS IN EFFECT FOR TONIGHT FOR
APPLE AND YUCCA VALLEYS-

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

MUDSLIDE AND DEBRIS FLOW FROM MODERATE RAINFALL POSSIBLE FOR...

SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

ATKIN

In the hours before

Special weather statement, Jan 2, 1:30 PM PST, 3 hours before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PST FRI JAN 2 2004

CAZ042-043-048-050-055>058-060>062-030600-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
130 PM PST FRI JAN 2 2004

...MORE RAIN AND SNOW FOR SOUTHWESTERN CALIFORNIA TONIGHT INTO
   SATURDAY MORNING...

A WEAKENING COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT THROUGH SATURDAY
BRINGING RAIN ALONG WITH SNOW AT THE HIGHER ELEVATIONS. RAINFALL
AMOUNTS OF LESS THAN ONE HALF INCH ARE EXPECTED WEST OF THE
MOUNTAINS...WITH ONE HALF TO AROUND ONE INCH ON THE FOOTHILLS AND
COASTAL MOUNTAIN SLOPES. THIS AMOUNT OF RAINFALL COULD CAUSE MUD AND
DEBRIS FLOW IN AND NEAR THE RECENTLY BURNED AREAS.

SNOW LEVELS WILL FALL TO AROUND 4000 FT IN THE NORTHERN MOUNTAINS...
AND NEAR 5000 FT IN THE SOUTHERN MOUNTAINS. SNOW ADVISORIES ARE IN
EFFECT TONIGHT FOR THE SAN BERNARDINO MOUNTAINS WHERE 4 TO 8 INCHES
OF SNOW ARE EXPECTED AT THE HIGHER ELEVATIONS. SNOW ADVISORIES ARE
ALSO IN EFFECT FOR THE APPLE VALLEY AND YUCCA VALLEY TONIGHT WHERE 1
TO 3 INCHES OF SNOW COULD FALL NEAR THE FOOTHILLS. GUSTY WINDS WILL
ALSO ACCOMPANY THIS STORM...MAINLY IN THE MOUNTAINS AND NORTHERN
DESERTS.

PEOPLE PLANNING TRAVEL IN THE HIGHER MOUNTAINS SHOULD BE PREPARED FOR
WINTER DRIVING CONDITIONS. PEOPLE IN AND NEAR THE RECENTLY BURNED
AREAS SHOULD BE PREPARED TO MOVE TO SAFETY QUICKLY IF MUD SLIDES
DEVELOP. THE RAIN AND SNOW WILL TAPER OFF FROM THE NORTHWEST LATE
TONIGHT.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, P Sw San Bernardino

When
January 2, 4:30 PM PST to 5:00 PM PST
Where
P Sw San Bernardino forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382542.